New Mexico, 2023

Hail in New Mexico, May 19, 2023

May 19, 2023 · NWS MAF · 1 event in 1 county or zone

A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather. Numerous long-track supercells developed during the afternoon and evening across a large portion of west Texas and southeast New Mexico. These thunderstorms produced numerous large hail, some very large, and severe wind reports. Additionally, flash flooding occurred due to slow-moving high-precipitation supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 4:38 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 19, 4:38 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Fri May 19 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 19 2023

WV imagery shows the upper trough over the Gulf of California,
leaving West Texas and Southeast New Mexico under southwest flow
aloft.  At the surface, a cold front has pushed to south of the
Pecos, but the colder air has hung up diurnally as expected, and
compressional warming ahead of the front should add a few degrees
onto current temps before the afternoon is out. Vis sat imagery
shows a respectable cu field going up along the front, w/forecast
soundings filling in behind it over the next couple of hours.  Also
present on WV imagery is an upper jet moving into West Texas, the
left front quadrant of which will be over Southeast New Mexico this
afternoon.  Mesoanalysis shows deep layer shear 30-40kts along and
north of I-20, as well as Presidio Valley/Big Bend Area.  Mid-level
lapse rates are 7 C/km or better over all but northern Lea County.
Finally, the 88D shows the first convective initiation going up in
the lee of the Davis Mountains.

All this is setting the stage for widespread convection later this
afternoon/evening, with a few supercells and attendant large
hail/damaging winds.  Storm motion is slow enough for some localized
flooding, as well.  Convection should generally develop southwest
overnight with the front, with overnight lows down to right around
normal.  NAM/GFS soundings forecast PWATS overnight at KMAF up to
1.45"/1.32", respectively. Climatological max is 1.36". So, as
severe activity winds down overnight, localized flash flooding
could be of concern.

Saturday, best chances of rain will be over the Davis Mountains/Big
Bend Area invof the front, tapering off in the northeast CWA.
Temperatures will be ridiculously below normal for late May, but
with a big spread among the deterministic solutions.  Considering
expected rainfall and a widespread stratus field, we'll undercut the
NBM just a skosh, for highs Saturday ~ 15-17F below normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 19 2023

The southern High Plains will be under short wave ridging to start
the long term portion of the forecast, then transitioning to
southwest flow as we get later in the week. There will be a chance
of mainly diurnal showers and thunderstorms each day, primarily
across the higher terrain and adjacent plains as well as the
northern Permian Basin. Temperatures Sunday will be a bit below
normal, but with a return to ridging aloft, thicknesses will rise
and temperatures will warm into the upper 70s at higher elevations
in the mountains to near 102 at Rio Grande Village in Big Bend
National Park. Lows in the 50s to near 70 are also expected. All
in all, not a bad forecast, but we could use rain in areas that
haven't seen much in quite some time. -bc

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Fri May 19 2023

TS are in the area with this TAF issuance, but the threat to the
terminals is decreasing. HOB/PEQ have the greatest chance for
seeing TS in the next couple of hours, then all TAF sites should
be in better shape with a cold front moving through bringing
stronger northeasterly winds and more stable air. MVFR or high end
IFR CIGs are expected 06-10Z continuing for much of the remainder
of the TAF period. VFR conditions develop at some sites near 20Z.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  73  58  82 /  50  20  20  30
Carlsbad                 59  71  57  82 /  80  30  20  40
Dryden                   66  77  63  82 /  20  40  20  30
Fort Stockton            61  71  59  82 /  30  30  20  40
Guadalupe Pass           54  65  56  77 /  50  30  20  40
Hobbs                    55  71  55  80 /  60  20  20  30
Marfa                    56  72  50  79 /  20  50  20  50
Midland Intl Airport     58  70  58  81 /  50  20  20  30
Odessa                   59  70  60  81 /  50  30  20  30
Wink                     60  70  58  83 /  40  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....70
AVIATION...10
Hazardous weather outlook, May 19, 1:24 PM MST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-202030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and evening,
mainly in the eastern Permian Basin and the Western Low Rolling
Plains of west Texas and the southeastern New Mexico plains. Any
severe storms that do develop will be accompanied by large hail and
damaging winds. Heavy rainfall may also result in flash flooding.
Last, frequent lightning can be expected in and near any
thunderstorm. Severe Thunderstorm Watch number 229 has been issued
for the southern Permian Basin and Trans Pecos.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 19, 4:37 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             9 SSE SPRABERRY         31.81N 101.77W
05/19/2023  M1.00 INCH       GLASSCOCK          TX   STORM CHASER

&&
Special weather statement, May 19, 5:05 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM MDT Fri May 19 2023

NMZ028-033-200045-
Eddy County Plains NM-Central Lea County NM-
605 PM MDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 645 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Artesia, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3275 10413 3295 10409 3290 10345 3250 10358
TIME...MOT...LOC 0005Z 279DEG 28KT 3286 10420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 19, 5:13 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Fri May 19 2023

TXZ046-051-200100-
Martin TX-Dawson TX-
713 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northwestern Martin
and southern Dawson Counties through 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Lenorah, or 18 miles west of Ackerly, moving north
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamesa, Los Ybanez, Sparenberg, Tenmile, Patricia, Klondike and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3236 10190 3240 10211 3277 10213 3272 10174
TIME...MOT...LOC 0013Z 188DEG 16KT 3243 10201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Local storm report, May 19, 5:24 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 E NORTH REAGAN FIRE   31.58N 101.54W
05/19/2023  U1.75 INCH       REAGAN             TX   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&
Special weather statement, May 19, 5:27 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Fri May 19 2023

TXZ047-200130-
Borden TX-
727 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northern Borden
County through 830 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gail, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 10141 3272 10160 3296 10152 3296 10120
TIME...MOT...LOC 0026Z 203DEG 11KT 3277 10146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 5:28 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM MDT Fri May 19 2023

NMZ029-200115-
Northern Lea County NM-
628 PM MDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 715 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bronco, or 8 miles east of Tatum, moving southeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 10306 3302 10307 3325 10328 3337 10316
TIME...MOT...LOC 0028Z 314DEG 20KT 3326 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 146 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
May 19, 6:23 PM MST to 6:28 PM MST
Where
Lea County, 10.51 mi S of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.630, -103.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100527.